Journal article Open Access

Implicational universals in the distribution of indefinite pronouns

Haspelmath, Martin

Citation Style Language JSON Export

  "DOI": "10.1524/stuf.1994.47.3.160", 
  "container_title": "Sprachtypologie und Universalienforschung", 
  "title": "Implicational universals in the distribution of indefinite pronouns", 
  "issued": {
    "date-parts": [
  "abstract": "<p>ABSTRACT: This paper establishes a series of implicational universals, geometrically represented in terms of a two-dimensional implicational map, which restrict the distribution of indefi\u00adnite pronoun series over a set of nine functions. The universals are based on a sample of forty languages (fully documented in Haspelmath 1993a). In the first part of the paper, the object of study is defined, and the nine contextual-semantic functions which are most often distinguished in indefinite pronouns across languages are described and illustrated in some detail. In the second part, the implicational map is introduced and illustrated with data from two languages (Italian and Modern Greek). Next an explanation for the map in terms of semantic features is proposed, and finally it is shown that the implicational map also accounts for some aspects of the diachronic development of indefinite pronouns.</p>", 
  "author": [
      "family": "Haspelmath, Martin"
  "page": "156-181", 
  "volume": "47", 
  "type": "article-journal", 
  "issue": "3", 
  "id": "227095"
Views 44
Downloads 77
Data volume 366.8 MB
Unique views 40
Unique downloads 74


Cite as